MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 4.5X30 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 4.5X30 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-04530
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 10/28/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Physician reported that two yukon oct polyaxial screws, size 04.5x30mm, broke at the shaft post-operatively.Revision surgery will be performed.This report represents the second of two polyaxial screws.
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected, and it was observed that the screw shank was fractured immediately distal to the proximal ball feature.The fracture face had a high-low cross-section, and abrasions can also be observed on the screw shank threads.The set screw remained properly placed within the screw saddle.Device and complaint history records were reviewed, and one similar complaint was identified.Per surgical technique: potential adverse events: 1.Potential adverse events associated with spinal fusion procedures include, but are not limited to pseudoarthrosis; loosening, bending, cracking or fracture of components, or loss of fixation in the bone with possible neurologic damage, usually attributable to pseudoarthrosis, insufficient bone stock, excessive activity or lifting, or one or more of the factors listed in contraindications, or warnings and precautions; infections possibly requiring removal of devices; palpable components, painful bursa, and/or pressure necrosis; and allergies, and other reactions to device materials which, although infrequent, should be considered, tested for (if applicable), and ruled out preoperatively.Postoperative 1.Adequately instruct the patient.Postoperative care and the patient's ability and willingness to follow instructions are two of the most important aspects of successful healing.2.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.3.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.The root cause could not be determined conclusively.Incidence of pseudoarthrosis could allow for continued dynamic motion within the construct, which may have contributed to the failure.Dynamic motion can compound cantilever forces at the proximal screw shank, resulting in fracture.It could not be determined if fusion was achieved.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE 4.5X30 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9371084
Report Number3004774118-2019-00151
Device Sequence Number2902347
Product Code NKG
UDI-Device Identifier10888857349810
UDI-Public10888857349810
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-04530
Device Catalogue Number7601-04530
Device Lot NumberGGTX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2019
Initial Date Received by Manufacturer 10/28/2019
Supplement Date Received by Manufacturer01/26/2020
Initial Report FDA Received Date11/25/2019
Supplement Report FDA Received Date02/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;